Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 19, NWS Austin/San Antonio, TX

August 29, 2008Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 29, 2008, 3:22 AM CDT for Val Verde County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2008, 3:22 AM CDT (08:22 UTC)
Expired
Aug 29, 2008, 7:15 AM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 114 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 4:20 AM CDTFLASH FLOODDel Rio, TXSTREET FLOODING IN DEL RIO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 8.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 290822
FFWEWX
TXC465-291215-
/O.NEW.KEWX.FF.W.0019.080829T0822Z-080829T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
322 AM CDT FRI AUG 29 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VAL VERDE COUNTY...

* UNTIL 715 AM CDT.

* AT 317 AM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA 
  OF SHOWERS AND THUNDERSTORMS FROM DEL RIO TO JUNO AND PANDALE...
  MOVING NORTHWEST AT 20 MPH. 

* LOCATIONS IN THE WARNING AREA INCLUDE PUMPVILLE...OSMAN...
  PANDALE...LOMA ALTA...JUNO...AND DEL RIO.

OCCASIONAL RAIN...HEAVY AT TIMES...WILL CONTINUE OVER VAL VERDE
COUNTY...INCLUDING DEL RIO...FOR THE NEXT FEW HOURS FROM SHOWERS
AND THUNDERSTORMS MOVING NORTHWEST AT 20 MPH.  RAINFALL AMOUNTS
OF 1 TO 3 INCHES ARE EXPECTED.  THIS WILL CAUSE FLOODING ON FLOOD
PRONE STREETS AND HIGHWAYS AND AT LOW WATER CROSSINGS. 

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

LAT...LON 3028 10176 3028 10175 3028 10069 2945 10069
      2924 10076 2937 10101 2947 10108 2952 10126
      2963 10126 2959 10127 2957 10130 2965 10131
      2965 10137 2974 10141 2976 10154 2979 10156
      2976 10164 2978 10175

$$
2 follow-up statements
000 
WGUS74 KEWX 290905
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
405 AM CDT FRI AUG 29 2008

TXC465-291215-
/O.CON.KEWX.FF.W.0019.000000T0000Z-080829T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAL VERDE TX-
405 AM CDT FRI AUG 29 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
VAL VERDE COUNTY...

AT 400 AM CDT...OCCASIONAL RAIN FROM SHOWERS AND THUNDERSTORMS
CONTINUED OVER VAL VERDE COUNTY.  SHOWERS AND THUNDERSTORMS WERE 
MOVING NORTHWEST AT 20 MPH. 

OCCASIONAL RAIN...HEAVY AT TIMES...WILL CONTINUE OVER VAL VERDE 
COUNTY...INCLUDING DEL RIO...FOR THE NEXT FEW HOURS. THIS WILL
CAUSE FLOODING ON FLOOD PRONE STREETS AND HIGHWAYS AND AT LOW WATER 
CROSSINGS.  

AS OF 400 AM CDT DEL RIO INTERNATIONAL AIRPORT HAS HAD 2.36 INCHES
OF RAIN.  THIS BROKE THE OLD RECORD RAINFALL FOR DEL RIO ON
AUGUST 29TH OF 1.25 INCHES ON AUGUST 29...1944.
 
OTHER LOCATIONS IN THE WARNING AREA INCLUDE SEMINOLE CANYON STATE 
PARK...SHUMLA...OSMAN...PUMPVILLE...AND DEL RIO.

LAT...LON 3028 10176 3028 10175 3028 10069 2945 10069
      2924 10076 2937 10101 2947 10108 2952 10126
      2963 10126 2959 10127 2957 10130 2965 10131
      2965 10137 2974 10141 2976 10154 2979 10156
      2976 10164 2978 10175

$$
000 
WGUS74 KEWX 291102
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
602 AM CDT FRI AUG 29 2008

TXC465-291215-
/O.CON.KEWX.FF.W.0019.000000T0000Z-080829T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAL VERDE TX-
602 AM CDT FRI AUG 29 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
VAL VERDE COUNTY...

AT 550 AM CDT...SHOWERS AND THUNDERSTORMS WERE FROM LAKE AMISTAD
TO NEAR JUNO AND PANDALE...MOVING NORTHWEST AT 20 MPH.  TO THE
SOUTH...AREA OF LIGHT RAIN AND SHOWERS REMAINED NEAR DEL RIO.

OCCASIONAL RAIN...HEAVY AT TIMES...WILL CONTINUE OVER VAL VERDE
COUNTY...NEAR AND NORTH OF LAKE AMISTAD.  THIS HEAVY RAIN WILL
CAUSE FLOODING AT LOW WATER CROSSINGS AND ON FLOOD PRONE ROADS
AND HIGHWAYS.  ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES IS
POSSIBLE OVER THE NORTH AND NORTHWEST PART OF VAL VERDE COUNTY.

RUNOFF FROM HEAVIER RAINS EARLIER THIS MORNING OVER SOUTHERN
VAL VERDE COUNTY COULD STILL CAUSE SOME FLOODING AT LOW WATER
CROSSINGS. 

AS OF 600 AM CDT THIS FRIDAY MORNING...AUGUST 29TH...2.45 INCHES OF 
RAIN HAS FALLEN AT DEL RIO.  THIS SETS A NEW DAILY RECORD RAINFALL 
FOR AUGUST 29TH AT DEL RIO.  WITH RAIN STILL FALLING THIS AMOUNT 
COULD LIKELY CHANGE TODAY.  THE OLD RECORD FOR AUGUST 29TH WAS 1.25 
INCHES ON AUGUST 29...1944.

SO FAR DEL RIO HAS HAD 7.59 INCHES OF RAIN FOR AUGUST.  THIS MAKES
AUGUST 2008 SO FAR THE 2ND WETTEST AUGUST FOR DEL RIO.  THE
WETTEST AUGUST WAS IN 1998...WHEN 20.93 INCHES OF RAIN FELL.

LAT...LON 3028 10176 3028 10175 3028 10069 2945 10069
      2924 10076 2937 10101 2947 10108 2952 10126
      2963 10126 2959 10127 2957 10130 2965 10131
      2965 10137 2974 10141 2976 10154 2979 10156
      2976 10164 2978 10175

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 11:51 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 28, 11:51 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1151 PM CDT THU AUG 28 2008

.AVIATION...
A WEAK UPPER LOW NEAR BIG BEND WILL KEEP A DEEP FLOW OF TROPICAL
AIR INTO S CENTRAL TX. THEREFORE LITTLE CHANGE FOR THE NEXT 24
HOURS AS TROPICAL MOISTURE REMAINS IN PLACE OVER S TX. ISOLATED
SHRA/TSRA WILL CONTINUE OVERNIGHT NEAR THE RIO GRANDE AND WESTERN
HILL COUNTRY WHERE DEEPER MOISTURE REMAINS. GENERALLY VFR
CONDITIONS THIS EVENING WILL BECOME MVFR CIGS OVER MUCH OF THE
AREA AFTER 08Z WITH CIGS OCCASIONALLY DROPPING TO IFR BETWEEN 09Z
AND 13Z. PATCHY MVFR VSBYS IN BR ARE ALSO POSSIBLE AROUND SUNRISE.
ISOLD-SCT AFTERNOON CONVECTION WILL AGAIN FIRE FRIDAY AFTERNOON ACROSS
MUCH OF THE AREA WITH DAYTIME HEATING...BUT MORE WIDESPREAD COVERAGE
WILL CONTINUE NEAR THE RIO GRANDE.

&&

.PREV DISCUSSION... /ISSUED 901 PM CDT THU AUG 28 2008/

UPDATE...
MID/UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO SPIN WEST OF THE
BIG BEND REGION. WILL CONTINUE WITH LOW POPS OVERNIGHT MAINLY WEST
OF A LINE FROM MOUNTAIN HOME TO HINDES DUE TO THE PROXIMITY OF THE
AFOREMENTIONED MID/UPPER LEVEL LOW PRESSURE SYSTEM.

PREV DISCUSSION... /ISSUED 346 PM CDT THU AUG 28 2008/

DISCUSSION...
PWATS HAVE INCREASED AS FORECAST TO OVER 2 INCHES ACROSS MOST OF
OUR AREA...AND THE RESULT IS SCATTERED DAYTIME HEATING-TRIGGERED
SHOWERS AND THUNDERSTORMS. LOOK FOR THE CURRENT ROUND OF
CONVECTION TO SPREAD NORTH INTO THE EVENING HOURS ACROSS THE
REMAINDER OF SOUTH CENTRAL TEXAS...THEN DECREASE IN COVERAGE AND
INTENSITY WITH THE LOSS OF HEATING. RAINFALL AMOUNTS WILL
GENERALLY BE A QUARTER INCH OR LESS...ALTHOUGH SPOTTY TOTALS UP TO
TWO INCHES ARE POSSIBLE WITH THE STRONGER STORMS. SHOWERS MAY
PERSIST ALL NIGHT OVER OUR WESTERN-MOST COUNTIES IN CLOSER
PROXIMITY TO LIFT ASSOCIATED WITH THE UPPER LOW OVER NORTHERN
MEXICO. THE 12Z MODEL SOLUTIONS OFFERED NO SIGNIFICANT CHANGES TO
THE ONGOING FORECAST THROUGH THE WEEKEND...WITH THE FORECAST
BEYOND SUNDAY HIGHLY DEPENDENT ON THE TRACK OF WHAT WILL THEN BE
HURRICANE GUSTAV. THE 12Z ECMWF AND CANADIAN MODELS SHOWED
EXCELLENT RUN-TO-RUN CONSISTENCY BRINGING GUSTAV INTO CENTRAL
LOUISIANA LATE MONDAY OR EARLY TUESDAY. THE FORECAST TRACK OF
GUSTAV FROM THESE TWO MEDIUM RANGE MODELS AGREES WITH THE CURRENT
NHC TRACK. THIS ADDS-UP FOR INCREASING CONFIDENCE ON THE FORECAST
FOR WHAT WILL LIKELY BE MAJOR HURRICANE GUSTAV PRIOR TO LANDFALL.
HOWEVER...SOME UNCERTAINTY REMAINS AND THERE IS SOME POTENTIAL FOR
GUSTAV TO MAKE A BIT OF A WESTWARD TURN PRIOR TO LANDFALL WITH THE
FORECAST POSITION/STRENGTH OF THE UPPER HIGH TO THE NORTH AS THE
KEY TO FORECASTING GUSTAVS MOVEMENT.

THE 12Z GFSMOS OFFERED REASONABLE AND CONSISTENT GUIDANCE COMPARED
TO PREVIOUS RUNS AND GIVEN THE CURRENT AIRMASS IN PLACE...SO OUR
NUMBERS WILL BE VERY CLOSE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  93  74  95  74 /  20  20  20  20  20
AUSTIN BERGSTROM INTL AIRPORT  72  93  70  95  71 /  20  20  20  20  20
DEL RIO INTL AIRPORT           73  88  72  87  71 /  60  60  60  50  50
SAN ANTONIO INTL AIRPORT       76  92  74  92  73 /  20  20  30  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/01
Hazardous weather outlook, Aug 28, 5:21 AM CDT, 22 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
521 AM CDT THU AUG 28 2008

TXZ171>173-183>194-202>209-217>225-228-291100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
521 AM CDT THU AUG 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 1:16 AM CDTAreal Flood AdvisoryEWXKinney, Val Verde4 hr
Aug 29, 7:26 AM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Aug 29, 8:08 AM CDTFlash Flood WarningEWXVal Verde10 hr
Aug 29, 9:11 AM CDTRiver Flood WarningEWXVal Verde5 hr
Aug 29, 10:00 AM CDTFlash Flood WatchEWXEdwards, Kinney, Maverick, Val Verde20 hr
Aug 29, 11:54 AM CDTAreal Flood AdvisoryEWXKinney2 hr
Aug 29, 2:47 PM CDTRiver Flood WarningEWXVal Verde17 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.